advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Xinjiang Uigur, China:

My 11 year old daughter was diagnosed with type 1 diabetes on December 29th, 2005, with obvious signs of excessive hunger, thirst, urination and apparent weight loss. Her blood sugar was 25.8 mmol/L [464 mg/dl] and she had ketones.

She is at home now. I am monitoring her blood sugar seven times a day. She uses Novolin Regular Penfill insulin three times a day. The doses are ten, eight, and ten units for morning, noon and evening respectively. Each day before she sleeps, I would give her an additional six units of Humulin NPH insulin. Nevertheless, her glucose still remains high. Her last test shows 23 mmol/L [414 mg/dl].

Last night, she ate before her insulin shot and her glucose climbed to 33 mmol/L [594 mg/dl]. After I gave her six units of NPH at 11:00 p.m., her glucose dropped gradually to 5.3 mmol/L [95 mg/dl] at 8:00 a.m. I gave her the same doses today and I'm concerned.

My other concern is that she is too slim for her age. She is 144 cm (4 feet, 7 inches) tall and weighs 29 kg (64 pounds) whereas her identical twin sister is 147 cm (almost 4 feet, 10 inches) and 30 kg (66 pounds). The difference before her illness is not that significant. I hope she can eat more and gain weight without increasing her blood sugars. How can we reach this goal?

A noteworthy point is that my husband, my daughter's identical twin sister and I are all healthy and have no diabetes history in our family. Is her puberty diabetes temporal or permanent? Any advice for her recovery is highly appreciated.

Answer:

Your English is quite good. Your daughter's history is quite interesting.

For a 30 kg girl, the total daily amount of insulin that your daughter receives is fairly reasonable. I hope that your physician has explained that very, very commonly, people with type 1 diabetes will progress to a phase of this condition commonly referred to as the "honeymoon phase." You may wish to read other questions about the diabetes Honeymoon. In short, the diabetes honeymoon is a process that typically leads to some improved insulin production from the patient's own pancreas. This typically occurs within the first two to six weeks after diagnosis and administration of supplemental insulin. With attention to meal planning and insulin and exercise, the typical diabetes honeymoon lasts about one to two years. During this time, it is not uncommon for the required doses of insulin to be less, but RARELY is insulin able to be stopped.

From your description, I would NOT expect the diabetes to be temporary.

Your other daughter, her identical twin, has a very high chance of also developing type 1 diabetes. There are special tests that could be done on both girls to better assess this, but I do not know how readily available they would be in China.

I also do not know the likelihood of your daughter being followed by a pediatric endocrinologist. I presume their are such sub-specialists in pediatric endocrinology in China, but I have none listed in the directory available to me. I do believe there are pediatric endocrinologists in Hong Kong and I know there are some in Thailand, Japan, and the Philippines. The reason I note this is because I, personally, would likely put your daughter on different insulin schedules/doses. The nighttime dose of NPH seems a little low to me.

PLEASE MAKE NO INSULIN REGIMEN CHANGE WITHOUT CONFERRING WITH YOUR CHILD'S DOCTOR. But, you might also consider adding some NPH to the morning dose of Regular. This might alleviate the need for Regular at lunchtime. Even if you do make some insulin changes, it will be important to have good contact with your child's doctor for on-going adjustments, especially as she enters and progresses through the anticipated diabetes honeymoon.

With good control of glucose values (and for an 11 year old girl, I'd shoot for a target about 4.4 mmol/L [80 mg/dL] to 8.3 [150 mg/dL] most of the time for now, maybe even a target at 10 mmol/L [180 mg/dL]), I'd expect gradual, appropriate weight gain to allow her to catch up any weight she lost before her diagnosis. This commonly is accomplished in the first four to six weeks of insulin therapy.

Other general advice: check the urine (or blood with a special meter and strips) for ketones if she is ill (especially with vomiting) or if the glucose is more than about 13.3 mmol/L [240 mg/dL].

If you have the chance to meet with a Certified Diabetes Educator, I would encourage you to do so.

DS

DTQ-20060107124027
Original posting 11 Jan 2006
Posted to Hyperglycemia and DKA and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.